Virginia, 2006

Heat in Virginia, July 17, 2006

July 17, 2006 · NWS LWX · 10 events in 10 counties and zones

A hot and very humid airmass seeped into the Mid Atlantic on July 17 and July 18. The heat index value climbed to around 105 degrees both afternoons.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and very humid airmass seeped into the Mid Atlantic on July 17 and July 18. The heat index value climbed to around 105 degrees both afternoons. Emergency response officials reported sporadic incidents of heat-related illness, such as shortness of breath and heat exhaustion, around the Washington/Baltimore Metropolitan region. Three deaths were attributed directly to this heat wave. The deaths occurred in the Maryland suburbs of Washington DC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 10:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 17, 10:04 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT MON JUL 17 2006

.SHORT TERM /REST OF TODAY/...

SFC HIGH CENTERED ACROSS SOUTHERN WV AND SFC RIDGE EXTENDING
EASTWARD INTO THE NORTHERN MID ATLANTIC ARE COMBINING WITH STRONG
UPPER LEVEL RIDGE OF HIGH PRESSURE TO PRODUCE SUNNY SKIES OVER A
BROAD AREA FROM THE OH AND TN VALLEYS EASTWARD TO THE MID ATLANTIC
COAST. TEMPERATURES AT 15Z ALREADY IN THE UPPER 80S AND LOWER 90S
EAST OF THE BLUE RIDGE...AND CURRENT HEAT ADVISORY FOR LARGE AREA
EAST OF THE BLUE RIDGE LOOKS REASONABLE.

NO UPDATES PLANNED TO CURRENT ZONE FORECAST.

&&

.PREV DISCUSSION...
 /ISSUED 330 AM EDT MON JUL 17 2006/

SHORT TERM...TODAY AND TONIGHT...

MAIN CONCERN IN THE SHORT TERM IS THE HEAT. AS PREVIOUS FCSTR
MENTIONED...THE FLOW TODAY IS EXPECTED TO BE LGT WITH HIGH PRES JUST
TO THE WEST. IN ADDITION WITH ANY FLOW EXPECTED TO BE MORE OF A NW
TO N TRAJECTORY...ANY DOWNSLOPE EFFECT SHOULD BE MINOR WHICH HELPS
KEEP DEWPOINTS INTO THE UPPER 60S INSTEAD OF MIXING OUT DUE TO
STRONGER DOWNSLOPE. MAX TEMPS AROUND 100 ARE LIKELY IN THE DC/BALT
METROS AS WELL AS FREDERICK MD AND FREDERICKSBURG VA. COMBINED WITH
DEWPOINTS IN THE UPPER 60S (TYPICAL DPTS FOR THIS TIME OF YR) WE
SHOULD NEAR 105 DEG MAX HEAT INDEX AT SEVERAL LOCATIONS WHICH IS OUR
CRITERIA FOR HEAT INDEX. SINCE IT IS STILL A MORE SENSITIVE TIME OF
YR FOR HEAT RELATED INJURIES ESPECIALLY IN THE CITIES...FEEL MORE
CONFIDENT TO EXPAND THE PREVIOUSLY ISSUED ADVISORY...NOW TO INCLUDE
THE ENTIRE BALT/DC METRO AREAS PLUS CENTRAL MD TO HAGERSTOWN AND
NORTHERN VA DOWN TO FREDERICKSBURG. HAVE LEFT OUT THE CENTRAL
SHENANDOAH AND LOWER SRN MD SINCE THEY ARE UNLIKELY TO MEET CRITERIA
DUE TO TOPO AND SLIGHT MODERATION FROM TIDAL WATERS, RESPECTIVELY.
WILL CONTINUE SPS FOR 100-105 DEG HEAT INDEX IN OTHER AREAS AWAY
FROM THE HIGH TRRN. MAINLY CLEAR SKIES TODAY AND TNGT. MIN TEMPS
TNGT REFLECT A STRONG URBAN HEAT ISLAND.

LONG TERM...TUESDAY THROUGH SUNDAY...

IN SUMMARY...IT/LL FEEL SUMMERY.

TUE LOOKS TO BE THE HOTTEST DAY OF THE LONG TERM STRETCH...WITH
TEMPS ABOVE 95 DEG F...MAYBE PUSHING 100 DEG F IN A FEW SPOTS.
DEWPOINTS NEAR 70 DEG F WILL MAKE IT FEEL 100 TO 105 DEG F.
SUNSHINE...FILTERED THROUGH A MILKY COATING OF HAZE...WILL
PREVAIL THROUGH EARLY/MID AFTERNOON...HOWEVER...THE GFS AND NAM SHOW
CLOUDS BUILDING UP LATER IN THE AFTERNOON AND EVENING HOURS. A FRONT
APPROACHING FROM THE NORTH MAY SERVE AS A ZONE OF CONVERGENCE LATER
IN THE AFTERNOON/EVENING FOR SEMI-ORGANIZED CONVECTION ACROSS OUR
NORTHWEST/NORTHERN CWA. THIS IS WHERE THE BEST SHEAR WOULD RESIDE.
HOWEVER...THE ENTIRE CWA WILL BE UNDER THE INFLUENCE OF A HIGH CAPE
ENVIRONMENT...AND COULD SEE LATE AFTERNOON/EVENING TSRA DEVELOP
FURTHER SOUTHEAST...BUT THE ATMOSPHERE WILL NEED TO OVERCOME SOME
INHIBITION FIRST. ANYWAY...HAVE INTRODUCED CHC POPS FOR SCATTERED
AFTERNOON/EVENING CONVECTION ACROSS A LOT OF THE CWA...EXCEPT FOR
LOWER SLGT CHC POPS TOWARD THE POTOMAC HIGHLANDS/CENTRAL SHENANDOAH
VALLEY AREA.

FRONT TRIES TO MAKE ITS WAY SOUTH THROUGH THE CWA LATER TUE NGT INTO
WED MORNING. THE TAIL PROBABLY GETS HUNG UP ACROSS OUR SOUTHWEST CWA
BEFORE THE FRONT WASHES OUT. FOR THIS REASON...WILL HAVE LOW POPS
WED AFTERNOON/EVENING THROUGH THE HIGHLANDS/CENTRAL SHEN
VALLEY...WITH NO WX ELSEWHERE. IF FRONT DOES PUSH SOUTH...LIGHT
NORTHERLY FLOW WILL ENSUE. MAX T SHOULD GET KNOCKED DOWN INTO THE
LOWER 90S FOR WED.

MADE FEW CHANGES THU AND BEYOND. IT MAKES SENSE FOR TEMPS TO HEAT
BACK UP TOWARD 95 THU AND FRI AHEAD OF ANOTHER COLD FRONT THAT MAY
BRING TSRA FRI/FRI NGT...BEFORE TEMPS GET NUDGED DOWN A BIT FOR THE
WEEKEND (BUT STILL ABOVE CLIMO).

AVIATION...

NO CONCERNS IN THE AVIATION DEPT.

MARINE...

NO CONCERNS IN THE MARINE DEPT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 9 PM MONDAY.
MD...HEAT ADVISORY FOR MDZ003>007-009>011-013-014 UNTIL 9 PM MONDAY.
VA...HEAT ADVISORY FOR VAZ041-042-052>057 UNTIL 9 PM MONDAY.
WV...HEAT ADVISORY FOR WVZ053 UNTIL 9 PM MONDAY.
MARINE...NONE.
&&

SHORT TERM...SMITH
Hazardous weather outlook, Jul 17, 10:13 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT MON JUL 17 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-181045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1113 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN PLACE FOR THE BALTIMORE AND WASHINGTON
REGION THIS AFTERNOON THROUGH EARLY EVENING FOR HEAT INDEX VALUES
NEAR 105 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING...MAINLY FOR LOCATIONS NORTH AND WEST OF
WASHINGTON DC. A HEAT ADVISORY MAY BE NEEDED TUESDAY FOR MUCH OF
THE AREA EAST OF THE BLUE RIDGE MOUNTAINS...INCLUDING THE
BALTIMORE AND WASHINGTON DC METROPOLITAN REGIONS...AS HOT...HUMID
AIRMASS WILL STILL BE OVER THE MID ATLANTIC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Arlington

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Arlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Heat, Culpeper

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Culpeper forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heat, Fairfax

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Fairfax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Heat, Fauquier

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Fauquier forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, King George

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
King George forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat, Loudoun

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Loudoun forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Orange

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Orange forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Heat, Prince William

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Prince William forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Spotsylvania

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat, Stafford

When
July 17, 12:00 PM EST to 4:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520139, 5520140, 5520141, 5520142, 5520143, 5520144, 5520145, 5520146, 5520147, 5520148.